Texas, 2024

Damaging Winds in Texas, July 17, 2024

July 17, 2024 · NWS FWD · 2 events in 2 counties and zones

An upper level disturbance dropping south through the Plains along with a weak cold front kicked off a round of showers and thunderstorms across North Texas the afternoon of July 17. A few storms produced microbursts and minor wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

An upper level disturbance dropping south through the Plains along with a weak cold front kicked off a round of showers and thunderstorms across North Texas the afternoon of July 17. A few storms produced microbursts and minor wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Jul 17, 2:05 PM CST, 7 minutes earlier.

Area forecast discussion, Jul 17, 2:05 PM CST, 7 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
305 PM CDT Wed Jul 17 2024

...New Long Term...

.SHORT TERM... /Issued 117 PM CDT Wed Jul 17 2024/
/Through Thursday Afternoon/

Quite the active day is in store for most of North and Central
Texas, which started off with a relatively calm morning. Earlier
today, a remnant outflow boundary started to push through portions
of North Texas. Showers and isolated thunderstorms have developed
along this boundary across the Metroplex, which will continue
heading south ahead of a rather ill-defined cold front.

Ahead of this front, temperatures will still be quick to rise,
leading to another hot summer afternoon across much of our area.
Afternoon highs will climb into the mid to upper 90s, with a few
locations along the Red River staying in the low 90s. Areas under
increased cloud cover that have already seen rain have remained a
bit cooler. The aforementioned cold front will push through North
Texas right around peak heating, resulting in scattered
thunderstorms along and ahead of the front. Increasing rain
chances will spread south with the progression of the cold front,
eventually making its way through Central Texas later this
evening. Overall, the severe weather threat remains low. That
being said, we can't rule out a few stronger storms where gusty
winds and lightning will be the main hazards. The most glaring
limitation is the lack of shear, which should result in mostly
beneficial rainfall for folks in the area.

Confidence in the forecast decreases later this evening and
tonight once the cold front pushes into Central Texas. Some of the
hi-res model guidance has the front stalling out, while others
are slower with the initial progression of the front. This could
potentially lead to lingering thunderstorm chances across Central
and East Texas through Thursday. This is important to note as this
may have implications on a possible flooding threat across our
southern and eastern counties, depending on storm evolution.

Speaking of which, a conditional threat for heavy rainfall and
potential flooding issues remains possible. Confidence on exact
timing and area of impact remains a bit low, so for now we will
hold on on issuing any flood products. There is a medium chance
for flash flooding across our eastern zones where a bulls-eye
50-70% chance of at least 3 inches or more of rainfall exists for
points east of the Metroplex into East Texas. This potential will
linger through the overnight hours into early Thursday morning,
with rain chances continuing across Central Texas through the
afternoon hours once again.

Reeves

&&

.LONG TERM... /NEW/
/Thursday Night Onward/

North and Central Texas will continue to be situated between a
longwave ridge to the west and a longwave trough to the east. This
mid-level pattern will keep northerly flow aloft in place and
persist with on and off rain chances through the end of the week as
impulses move around the base of the trough. Isolated to scattered
showers and storms are expected through Friday afternoon across
Central Texas, closer to the axis of higher moisture and lift. We'll
see an overall lull in precipitation over most of Saturday in
between the movement of small disturbances, though low chances for
isolated storms are possible Saturday afternoon for portions of
the Big Country and eastern Central Texas as one of those
disturbances moves overhead. More sunshine and the aforementioned
drier conditions will allow Saturday afternoon temperatures to
peak in the upper 80s to mid 90s, the warmest day for the rest of
the forecast period.

By the end of the weekend, a shortwave will dig south as it moves
along the periphery of the main longwave trough. The ridge will be
pushed even further west and the region will be enveloped within
the influence of the trough. Located just upstream of the trough
base, North and Central Texas will continue to observe unsettled
weather throughout the rest of the long term forecast period. In
response, on and off showers and storms will gradually increase
in coverage as we go into the first days of next week.
Additionally, PWATs will also surge to near 2" across the region.
Best chances for precipitation will once again be located across
Central and East Texas where the best moisture will be found.
Most likely total precipitation at any one place between Sunday
and Wednesday is 0.5-1.5" with isolated higher amounts of 1.5"-3".
While our recent dry spell has allowed soils to dry from our
fairly wet spring season, multiple rounds of showers over the next
7 days with some capable of heavy rain will bring back a concern
for flooding. This will be especially true for those areas that
see higher-end totals.

Switching over temperatures, the on and off rain chances and
persistent cloud cover will keep temperatures cooler than normal
for this time of year. Expect high temperatures in the mid 80s to
low 90s from Sunday through midweek of next week.

Prater

&&

.AVIATION... /Issued 117 PM CDT Wed Jul 17 2024/
/18z TAFs/

Concerns...Thunderstorm Potential Through Tomorrow Morning.

VFR conditions should mostly prevail outside of any convection
through the TAF period. Winds may be a bit all over the place as
convective boundaries and an approaching front gradually sweep
through North and Central Texas, but should mostly remain light
from the north once the cold front pushes through this afternoon.
Timing for convection remains reasonable with no changes
necessary. It is possible that some lingering convection will
continue through the morning on Thursday and will be worth
watching for any changes in future TAF issuances.

Reeves

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    74  90  73  91  73 /  50  40  10  10   0
Waco                74  92  72  92  71 /  40  60  20  20   5
Paris               72  84  69  86  67 /  70  40  10   5   0
Denton              72  91  69  92  69 /  50  30   5  10   0
McKinney            73  88  70  91  69 /  60  40  10   5   0
Dallas              75  91  73  91  72 /  50  40  10  10   0
Terrell             73  88  70  89  69 /  60  50  20  10   0
Corsicana           74  89  73  91  71 /  50  60  20  20   5
Temple              74  93  71  93  70 /  40  50  20  20   5
Mineral Wells       71  93  69  93  69 /  30  30   5  10   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Jul 17, 2:06 PM CST, 6 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
306 PM CDT Wed Jul 17 2024

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-181215-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
306 PM CDT Wed Jul 17 2024

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...This Afternoon and Tonight.
Thunderstorms are expected to continue ahead of a rare summer cold
front with additional storms expected along the front later today.
Severe weather is unlikely, but a few storms could contain frequent
lightning and strong, gusty winds. Heavy rainfall may also lead to
minor flooding issues in areas that receive multiple rounds of rain.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Thunderstorm chances will continue on Thursday, primarily south of
the I-20 corridor. The severe threat will remain low, but a few
strong storms will be possible.

An unsettled pattern will maintain daily storm chances into next
week. Severe weather is unlikely Friday through Tuesday, but heavy
rainfall will be possible.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 17, 1:13 PM CST, 59 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
213 PM CDT Wed Jul 17 2024

TXZ105>107-123-172000-
Hunt TX-Hopkins TX-Rains TX-Delta TX-
213 PM CDT Wed Jul 17 2024

...Strong thunderstorms will impact portions of southern Hunt,
Hopkins, Rains and southwestern Delta Counties through 300 PM CDT...

At 212 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles northeast of Sulphur Springs to near
Quinlan. Movement was east at 40 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

These storms will remain over mainly rural areas of southern Hunt,
Hopkins, Rains and southwestern Delta Counties, including the
following locations... Martin Springs, Weaver, Tira, New Birthright,
Ridgeway, Cash, Pine Forest, Union Valley, Lone Oak, and Flora.

This includes Interstate 30 between mile markers 100 and 142.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3315 9531 3296 9555 3296 9566 3287 9566
      3277 9578 3277 9585 3284 9593 3284 9630
      3293 9630 3330 9580 3336 9531
TIME...MOT...LOC 1912Z 258DEG 34KT 3322 9545 3287 9615

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Hernandez
Special weather statement, Jul 17, 1:47 PM CST, 25 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
247 PM CDT Wed Jul 17 2024

TXZ121>123-172030-
Kaufman TX-Van Zandt TX-Rains TX-
247 PM CDT Wed Jul 17 2024

...Strong thunderstorms will impact portions of Kaufman, Van Zandt
and central Rains Counties through 330 PM CDT...

At 246 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Edgewood to near Cottonwood. Movement was
east at 35 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Wills Point, Edgewood, Kemp, Fruitvale, Grays Prairie, and
  Cottonwood around 250 PM CDT.
  Canton and Cedar Creek Reservoir around 300 PM CDT.
  Grand Saline and Mabank around 305 PM CDT.

Other locations impacted by these storms include Whitton, Ola, Alsa,
Elmo, Tolosa, Roddy, Jackson, Oakland, Jones, and Rosser.

This includes Interstate 20 between mile markers 501 and 536.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3236 9593 3236 9645 3241 9644 3245 9650
      3253 9651 3284 9608 3284 9593 3288 9598
      3287 9566 3272 9564 3268 9559 3257 9560
TIME...MOT...LOC 1946Z 261DEG 31KT 3274 9591 3242 9645

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Hernandez

The radar

The Dallas/Ft Worth radar (KFWS), 106 km away, was scanning. The volume nearest the first event began at 20:13 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Kaufman

When
July 17, 2:12 PM CST to 2:17 PM CST
Where
Kaufman County, 0.25 mi ESE of Rand to 1.33 mi N of Prairieville
Measured
56 kt (64 mph) estimated gust
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
32.529, -96.176

A utility company reported 37 power poles down along FM 1836 in Kaufman County.

Thunderstorm Wind, Johnson

When
July 17, 6:15 PM CST
Where
Johnson County, 1.75 mi W of Cleburne
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
32.350, -97.430

A 58 MPH wind gust was measured at Cleburne Municipal Airport.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1205916, 1205918.